Frontal Nonconvulsive Status Epilepticus Associated with High-Dose Tiagabine Therapy in a Child with Familial Bilateral Perisylvian Polymicrogyria

Authors


Address correspondence and reprint requests to Prof. Umberto Balottin at Unità Operativa di Neuropsichiatria Infantile, Reparto Day Hospital, Ospedale “Filippo Del Ponte,” Piazza Biroldi, 19, 21100 Varese, Italy. E-mail: ppiccine@tin.it

Abstract

Summary: Purpose: Antiepileptic drugs are known to exacerbate absence and myoclonic seizures, especially in patients with idiopathic generalized epilepsies. Exacerbation of nonconvulsive generalized seizures in patients with partial epilepsy is less common. Recently, however, a number of cases of putative generalized nonconvulsive status epilepticus (NCSE) or NCSE without further specification have been reported in patients with chronic partial epilepsy treated with the γ-aminobutyric acid reuptake inhibitor tiagabine. Although complex partial status epilepticus during tiagabine therapy has also been reported, possible precipitation of NCSE specifically associated with frontal lobe discharges does not appear to have been recognized. In this communication, we describe the case of a boy with familial bilateral perisylvian polymicrogyria who developed frontal NCSE after being stabilized on high-dose tiagabine

Methods: A 12-year-old boy with familial bilateral perisylvian polymicrogyria, mental retardation, and refractory partial seizures was administered tiagabine in addition to sodium valproate. The tiagabine dosage was increased gradually up to 10 mg t.i.d. (1 mg/kg per day), resulting in complete seizure control.

Results: After 1 week on maintenance treatment, seizures were completely controlled, but the child developed hypoactivity, decreased reactivity, and affective detachment. An EEG recording revealed subcontinuous sharp-wave discharges with irregular runs of atypical spike-wave complexes over the anterior regions of both hemispheres, consistent with a diagnosis of frontal NCSE. A reduction in tiagabine dosage to 15 mg/day led to complete regression of the behavioral and affective changes and to disappearance of the subcontinuous EEG discharges.

Conclusions: Although tiagabine-induced NCSE has been described previously, particularly in patients with preexisting spike-wave abnormalities, this is the first report that identifies its potential role in the precipitation of frontal NCSE.

Ancillary